WHAT ARE SOME DRUG INDUCED NUTRITIONAL DEFICIENCIES?
Robert S. Mendelsohn, MD
By interfering with blood clotting factors, aspirin can lead to hemorrhage and it does reduce levels of vitamin C. Dilantin interferes with vitamin D metabolism. The antacid, Tums, by interfering with calcium absorption, can set the stage for osteoporosis. Indeed, all drugs can be divided into two classes—those already known to induce nutritional deficiencies, and those not yet adequately studied.
Whenever your doctor writes a prescription for you, ask him whether the drug he advises you to take can cause a deficiency of vitamins, nutrients and trace minerals. Then, immediately check up on his answers. After all, his education in adverse effects of drugs is most likely deficient and he may feel his medical ethics preclude sharing with his patients what he does know.
So, read the prescribing information for your drug in the Physicians’ Desk Reference if your doctor has not shared this vital information with you. Read references like Drug-Induced Nutritional Deficiencies by Daphne Roe, MD (Avi Publishers, Westport, Connecticut, 1976). And talk with NOHA members—a most knowledgeable resource on the effect of drugs on nutrition
Finally, remember that no doctor-prescribed drug has ever been proven to not interfere with important nutritional elements.
Article from NOHA NEWS, Vol. XI, No. 3, Summer 1986, page 2.